Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Newport/Morehead City, NC

August 20, 1997Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 20, 1997, 10:01 PM EDT for Beaufort County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1997, 10:01 PM EDT (02:01 UTC)
Expired
Aug 20, 1997, 10:45 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 210200 RRA
SVRMHX
NCC013-031-210245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
1001 PM EDT WED AUG 20 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...EASTERN BEAUFORT COUNTY...CARTERET COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 10 PM...RADAR SHOWED THE LINE OF SEVERE THUNDERSTORMS CONTINUING TO
ACCELERATE EAST INTO BEAUFORT AND NORTHERN CARTERET COUNTIES. THIS LINE
SHOULD CONTINUE TO MOVE RAPIDLY EAST AT 40 MPH AND AFFECT BATH AND
AURORA IN BEAUFORT COUNTY AS WELL AS NEWPORT AND HARLOWE AROUND 1015 PM.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
 
JH/RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:05 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 20, 9:05 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EDT WED AUG 20 1997

ZFP: LTL TIME TO LOOK AT MUCH AS BAND OF TSRA CONTS TO ADVNCE E AHD
OF LEE TROF AND SHOUD CONT INTO THE CSTL ZNS BEFORE WEAKENING/REDVLPG
OFFSHORE AFTR MIDNGT. PRBLY CAN CUT POPS TO SLGT CHC INLND OVRNGT W/
GOOD CHC POPS CONTG CST PER WK ADAP CNVRGNC...THEN ONLY CHCY LTR AS
BNDRY LKLY WL BE SLW TO MOV OFFSHR. AGREE THAT SOME BR PSBL BUT APRS
ENUF SW TRAJ TO KEEP FRM BEING WDSPRD. TEMPS SLW TO FALL WITH MST IN
THE LW/MID 70S PER LINGERING SOUPY DWPTS.

CWF: AGREE THAT SCA QUITE MARG MST SPOTS AS LLJ A BIT WEAKER THAN
PROGGED LAST EVE. MIX TO WTR LKLY TO INCRS AS TROF/TSRA NEARS AND
GIVEN VWP RUNNING ARND 25 KTS IN THE BLYR WL HAVE TO CONT SCA. ALSO
APRS SPLIT IS ALMST IDENTICAL AND WL RECOMBO ON UPDT.

.MHX...SCA NC COASTAL WATERS.
JH

In the hours before

Special weather statement, Aug 20, 6:16 PM EDT, 3 hours 45 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502-
210015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
616 PM EDT WED AUG 20 1997

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR MUCH OF EASTERN AND
NORTHEASTERN NORTH CAROLINA INCLUDING THE PAMLICO AND ALBEMARLE
SOUNDS...

AT 615 PM DOPPLER RADAR IN NEWPORT SHOWED A LARGE CLUSTER OF STRONG
THUNDERSTORMS EXTENDING FROM THE GREENVILLE AREA NORTHEASTWARD THROUGH
THE ALBEMARLE SOUND REGION. AN ADDITIONAL AREA OF STORMS WAS LOCATED
WEST OF THE GOLDSBORO AREA WITH BOTH AREAS MOVING TO THE EAST AT 25 MPH.

WHILE NO SEVERE THUNDERTORMS HAVE BEEN REPORTED SO FAR...CONDITIONS DO
REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES IN AND
CLOSE TO THE WATCH AREA.

PEOPLE SHOULD REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER THIS
EVENING AND KEEP A WEATHER EYE TO THE SKY. IF OUTDOORS AND THREATENING
WEATHER APPROACHES SEEK SAFE SHELTER INDOORS....IF OUT ON THE WATER...
SEEK SAFE HARBOR.

GGW
Special weather statement, Aug 20, 8:07 PM EDT, 1 hour 54 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502-
210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
807 PM EDT WED AUG 20 1997

...TORNADO WATCH FOR MUCH OF EASTERN NORTH CAROLINA HAS EXPIRED...

AT 805 PM DOPPLER RADAR IN NEWPORT CONTINUED TO SHOW CLUSTERS OF STRONG
THUNDERSTORMS OVER THE COASTAL PLAINS AND COASTAL COUNTIES ADJACENT TO
THE ALBEMARLE SOUND. ADDITIONAL STORMS ARE LIKELY TO CONTINUE OVER THE
INLAND AREAS AND GRADUALLY PUSH INTO THE COASTAL REGIONS BY 9 PM BEFORE
WEAKENING. ALTHOUGH SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO
45 MPH AND SMALL HAIL...WIDESPREAD SEVERE ACTIVITY IS NOT EXPECTED.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:33 PM EDTSevere Thunderstorm WarningMHXGreene42 min
Aug 20, 8:46 PM EDTSevere Thunderstorm WarningMHXLenoir29 min
Aug 20, 8:56 PM EDTSevere Thunderstorm WarningMHXPitt49 min
Aug 20, 9:24 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven51 min
Aug 20, 9:43 PM EDTSevere Thunderstorm WarningMHXCraven, Pamlico32 min
Aug 20, 10:01 PM EDTSevere Thunderstorm WarningMHXCarteret44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.